Started first cycle of chemotherapy yesterday - question about my hands

  • 5 replies
  • 64 subscribers
  • 347 views

Hi there everyone.

Started Capox chemotherapy yesterday, advised by nurse to wear gloves, didn't know why until I got home. My hands are very sensitive, making a cup of coffee this morning had to put on gloves as jar of coffee felt icy cold as did teaspoon. Is this normal and how long will it last ?

Thanks

Mippy 

  • Unfortunately, yes it’s quite common to have neuropathy in both your hands and your feet. It gets more pronounced as you progress through chemo. In my case it was Oxaliplatin that caused the problem. I completed my chemo back in June 2023 but the neuropathy is still with me today, although I can tell that there is improvement it takes a long time to recover from what is essentially chemo induced nerve damage. I am still wearing gloves around the house and as you say picking up anything cold can increase the effect. I was told by my oncologist that unfortunately nerve damage takes a long time to recover but hey ho at least the chemo shrank my tumour and I am now on immunotherapy for 2 years.

  • Thanks for replying, glad the chemo shrunk your tumour,wishing you well with the immunotherapy

  • Thanks Mippy, I hope all goes well with your treatment as I’m sure it will. Try to be as positive as you can be on your journey, there will be good and bad times but the target is to get well again. Please feel free to ask any questions as you go forward, I’m more than happy to help. Good luck.

  • Hi Mippy

    Although it is common to experience peripheral neuropathy when on Capox chemotherapy, but it seems that you have reacted to this very quickly, so it might be an idea just to mention this to your Chemo nurse or Oncologist when you next speak to them.  Additionally, if you are experiencing this high level this quick, has anything been mentioned to you regarding eating or drinking cold products, if not can i suggest that you please have a conversation with them regarding this, as reactions can be different for individuals, but generally people are warned not to gulp down cold drinks or have ice cream, especially just after treatment. 

    Wearing gloves to retrieve things from the fridge or freezer is also advisable for you as you have reacted to the cold so quickly. Sometimes, the cold element reaction wears off over the coming days and comes back again when treatment starts again, but as mentioned by Old Grey Whistler, the side effects can be long term. 

    Don't forget that if you have any further questions regarding this, or concerns,  you can contact the Macmillan team on the number in my signature for guidance. 

    Good Luck with the treatment, I wish you every success. 

    Lowe'

    Call the helpline for free on 08088080000, 8am to 8pm everyday.
    Tomorrow is not promised but it always has potential. Aim for your potential!
  • Thanks Lowe for your advise and support, it's been a very short time between my diagnosis and start of treatment, although mentally i think i'm a lot stronger than i was a couple of weeks ago. It's a long way up a mountain but you only have to do a few steps at a time.